Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Shreveport, LA

May 1, 2003Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 1, 2003, 8:42 PM CDT for Sevier County, Arkansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 8:42 PM CDT (01:42 UTC)
Expired
May 1, 2003, 9:45 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 132 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3075 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS54 KSHV 020142
SVRSHV
ARC133-020245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 945 PM CDT

* AT 838 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A SEVERE THUNDERSTORM 15MILES WEST OF DE QUEEN...  
MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF DE QUEEN AT 905 PM CDT
  HORATIO AT 925 PM CDT 

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO GOLFBALL SIZE
AND STRONG DAMAGING WINDS TO 65 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 945 PM CDT.

LAT...LON 3420 9446 3418 9423 3394 9423 3400 9446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, May 1, 2:30 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU MAY 1 2003

COMPLICATING FORECAST ONCE AGAIN ACROSS THE LOWER MISS VALLEY AS
EVERYTHING HINGING ON HOW FAR A FRONT CAN MOVE INTO THE REGION...
IF IT WILL BE STRONG ENOUGH TO BREAK WARM LAYER OF AIR ALOFT AND
HOW STRONG THE STORMS BECOME IF AN WHEN WE BREAK THAT CAP.

MCV DEVELOPED OVERNIGHT LAST NIGHT ACROSS SE KS/NW AR/SW MO
MOVING SE AND HAS GENERATED AN OUTFLOW BOUNDARY WHICH CONTINUES
TO SHIFT SOUTHEAST TOWARDS NW MISS. BELIEVE THIS BOUNDARY SHOULD
BYPASS US TO THE EAST BUT OF MORE IMPORTANCE IS A COLD FRONT
ACROSS NW TX INTO CENTRAL/NE OK. THIS FRONT CONTINUES TO MAKE
GOOD PROGRESS TOWARDS THE SE BUT SHOULD BEGIN TO SLOW DOWN BY
THIS EVENING. MEANWHILE...OUT WEST...CONVECTION CONTINUES TO
SLOWLY DIE FOR THE TIME BEING...ROOTED JUST ABOVE THE SURFACE
IN A GOOD LOW LEVEL THETA-E AXIS AND INSTABILITY AXIS. THIS AXIS
FCST TO SHIFT SLOWLY EAST TONIGHT ALONG WITH THE SFC COLD FRONT
WHICH SHOULD TAKE UP RESIDENCE ALONG OR NEAR THE RED RIVER OF
N TX/SE OK. WILL THEREFORE GO WITH LIKELY POPS ALONG AND NEAR
THE I-30 CORRIDOR OF NE TX/SE OK/SW AR TONIGHT. MCV POSSIBLE
WHERE THIS LOW LEVEL THETA E AXIS MEETS UP WITH THE FRONT. MUCH
OF FRIDAYS WEATHER DEPENDENT UPON THE FORMATION OF THIS FEATURE
OVERNIGHT...THUS ANY OUTFLOW BOUNDARY PRODUCED BY THIS FEATURE
COULD PUSH CONVECTION THROUGH MUCH OF OUR AREA ON FRIDAY.
MODELS HAVING PROBLEMS DISCERNING THE FRONT FROM CONVECTIVE
OUTFLOW...SO AS A RESULT...WITH GO WITH CHANCE POPS ALONG AND
JUST SOUTH OF THE FRONT FOR FRIDAY...ROUGHLY ALONG AND NORTH OF
THE I-20 CORRIDOR. FRONT BEGINS TO MOVE BACK TO THE NORTH SLOWLY
FRIDAY NIGHT AND SHOULD BE NORTH OF THE REGION BY SATURDAY. WILL
CONTINUE CHANCE POPS WORDING FRIDAY NIGHT FOR ALL BUT SOUTHERN
AREAS AND CHANCE POPS NORTHERN AREAS ONLY ON SATURDAY.

EXTENDED...BY LATE SUNDAY...ANOTHER FRONTAL SYSTEM APPROACHES
AND TRIES TO MAKE A DENT INTO THE REGION BY EARLY NEXT WEEK.
UPPER TROUGH MAKES A BETTER PUSH INTO THE CENTRAL PLAINS...
THUS PERHAPS A BIGGER RAIN THREAT WITH THIS NEXT SYSTEM AS
UPPER JET SUPPORTIVE OF MORE SYNOPTIC SCALE LIFT.

PRELIMS TO FOLLOW...13.

SHV 67/83/64/87 4552
MLU 65/83/65/87 2553
TXK 67/82/63/84 5553
TYR 68/84/66/87 5552
LFK 68/85/67/88 4222

.SHV...NONE.
Hazardous weather outlook, May 1, 12:00 PM CDT, 8 hours 42 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL APPROACH SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS THIS AFTERNOON AND TONIGHT. THIS FRONT...COMBINED WITH
NUMEROUS BOUNDARIES LEFT OVER FROM EARLIER CONVECTION ACROSS NORTHERN
ARKANSAS AND OKLAHOMA...WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF THE FOUR STATE REGION. THE BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE ACROSS THE PINEY
WOODS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...
WITH A THUNDERSTORM THREAT FOR LATER THIS EVENING AND LATE TONIGHT
ACROSS NORTH LOUISIANA. WITH THE AID OF AFTERNOON HEATING...ENOUGH
INSTABILITY WILL EXIST THAT THUNDERSTORMS WILL LIKELY BECOME SEVERE
ACROSS THESE AREAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
ON FRIDAY THE FRONT WILL CONTINUE SOUTHWARD INTO THE INTERSTATE 20
CORRIDOR...AND THE THUNDERSTORM THREAT WILL EFFECT NORTHEAST TEXAS
AND NORTHERN LOUISIANA. HAIL AND DAMAGING WINDS WILL CONTINUE TO BE
THE PRIMARY THREAT WITH POSSIBLE SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 1, 7:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
733 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    PICKENS                   OK   1.00 INCH HAIL
05/01/03   MCCURTAIN                      REPORTED BY THE GENERAL
                                          PUBLIC.
Local storm report, May 1, 8:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
836 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BROKEN BOW                OK   1.75 INCH HAIL
05/01/03   MCCURTAIN                      REPORTED BY FIRE
                                          DEPARTMENT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:02 PM CDTTornado WarningSHVLittle River28 min
May 1, 9:29 PM CDTTornado WarningSHVLittle River61 min
May 1, 10:49 PM CDTSevere Thunderstorm WarningSHVMiller56 min
May 2, 12:24 AM CDTSevere Thunderstorm WarningSHVLittle River51 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.